Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 65, NWS Tampa Bay, FL

May 11, 20095 counties in Florida

NWS Tampa Bay, FL issued this red flag warning at May 11, 2009, 5:11 AM EDT for 5 counties in Florida. It took effect at May 11, 2009, 1:00 PM EDT. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2009, 5:11 AM EDT (09:11 UTC)
In effect from
May 11, 2009, 1:00 PM EDT
Expired
May 11, 2009, 8:00 PM EDT
In force
7 hr
Issued by
NWS Tampa Bay, FL

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL, Polk County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 64 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 3:00 PM EDTHAIL 0.57 Sse Lake Kissimmee, FLMEDIA RELAYED REPORT OF DIME SIZED HAIL EAST OF LAKE WALES ALONG HIGHWAY 60. TIME AND LOCATION ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTBW 110911
RFWTBW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
511 AM EDT MON MAY 11 2009

...RED FLAG WARNING FOR LONG DURATIONS OF RELATIVE HUMIDITY BELOW
35 PERCENT THIS AFTERNOON AND EVENING...

.HIGH PRESSURE WILL REMAIN OVER THE REGION TODAY. DRY AIR WILL MIX
DOWN FROM ABOVE THE SURFACE DURING THE AFTERNOON RESULTING IN
CRITICAL RELATIVE HUMIDITIES.

FLZ039-042-043-048-049-051-052-055>057-060>062-065-120000-
/O.NEW.KTBW.FW.W.0065.090511T1700Z-090512T0000Z/
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-HILLSBOROUGH-POLK-MANATEE-
HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
511 AM EDT MON MAY 11 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 8 PM EDT THIS EVENING. 

THE RED FLAG WARNING IS FOR AREAS PRIMARILY AWAY FROM TAMPA BAY
AND THE GULF COAST. SEVERAL HOURS OF RELATIVE HUMIDITIES BELOW 35
PERCENT ARE EXPECTED THIS AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS ISSUED WHEN VERY FAVORABLE CONDITIONS FOR
THE SPREAD OF WILDFIRE ARE OCCURRING NOW...OR WILL OCCUR WITHIN
24 HOURS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this red flag warning went out at May 11, 2:56 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 11, 2:56 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
256 AM EDT MON MAY 11 2009

.SHORT TERM (TODAY-WEDNESDAY)...HIGH PRESSURE CONTINUES TO RIDGE
ACROSS THE FL PENINSULA THIS MORNING WITH A STALLED BOUNDARY DRAPED
ACROSS SOUTH-CENTRAL MS/AL/GA. THE RIDGE AXIS ACROSS THE AREA WILL
SETTLE SOUTH TODAY AND TONIGHT TO ACROSS SOUTHERN FL AS THE BOUNDARY
TO THE NORTH SETTLES INTO NORTHERN FL AND GRADUALLY DISSIPATES
THROUGH TUESDAY. HIGH PRESSURE FROM THE NEW ENGLAND REGION WILL THEN
RIDGE DOWN OVER THE STATE WEDNESDAY. HAVE GONE ABOVE GUIDANCE WITH
AFTERNOON HIGHS TODAY AS THEY HAVE BEEN TOO LOW THE PAST COUPLE OF
DAYS AND EXPECT MORE OF THE SAME THIS AFTERNOON. HIGHS SHOULD REACH
INTO THE LOWER TO MID 90S MOST LOCATIONS EXCEPT ALONG THE IMMEDIATE
COAST. HAVE ALSO GONE BELOW GUIDANCE FOR AFTERNOON DEW POINTS TODAY
AS DRIER AIR WILL MIX DOWN. WITH MORE MOISTURE SETTLING INTO THE
AREA WITH THE BOUNDARY FOR TUESDAY AND DISSIPATING THROUGH
WEDNESDAY...TEMPS SHOULD NOT BE QUITE AS WARM WITH UPPER 80S COASTAL
TO LOWER-MID 90S INLAND EACH AFTERNOON. LOWS WILL CONTINUE GENERALLY
IN THE MID 60S TO LOWER 70S ACROSS THE AREA EACH NIGHT. AM ALSO
EXPECTING 20-30 PERCENT RAIN CHANCES TUESDAY AND WEDNESDAY AFTERNOON
AND EARLY EVENING TUESDAY NIGHT AS THE WARM MOIST AIR GETS LIFTED BY
SEA BREEZE COLLISIONS.

.LONG TERM (WEDNESDAY NIGHT - SUNDAY)...A LARGE AREA OF HIGH
PRESSURE OFF THE NEW ENGLAND AND MID-ATLANTIC COAST WEDNESDAY NIGHT
SLIDES SLOWLY SOUTH...REACHING 30 DEGREES NORTH LATITUDE WITH A
RIDGE EXTENDING BACK TOWARD THE SOUTHEASTERN STATES BY FRIDAY. THIS
RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE THROUGH SUNDAY...BUT WE
ARE FINALLY SEEING SOME IMPORTANT CHANGES IN THE MODELS JUST BEYOND
THIS FORECAST PERIOD. THERE IS A HINT THAT A FRONTAL BOUNDARY WILL
MOVE INTO THE REGION NEXT WEEK WITH AN UPPER-LEVEL TROUGH IN PLACE
OVER THE EAST. IF THIS VERIFIES...WE COULD FINALLY BE LOOKING AT
SOME MUCH NEEDED RAINS. KEEP YOUR FINGERS CROSSED.

IN THE MEAN TIME...I DONT SEE ANYTHING TO PRODUCE WIDESPREAD RAINS
THROUGH SUNDAY. ENSEMBLE GUIDANCE POPS HAVE BEEN BETWEEN 15 AND 25
PERCENT FOR THE MOST PART...WITH SOME 30 POPS TO THE NORTH. LATEST
00Z GUIDANCE IS JUST SLIGHTLY HIGHER. THE AFTERNOON SHOWERS AND
STORMS WILL BE FOUND MAINLY ALONG THE SEA BREEZE BOUNDARIES...WHICH
THANKS TO THE STRONGER EASTERLY FLOW SOUTH OF THE BUILDING RIDGE OF
HIGH PRESSURE...WILL BE PINNED CLOSER TO THE GULF COAST. BEST
MOISTURE APPEARS TO BE IN PLACE ON THURSDAY...SO HAVE ADDED AN AREA
OF SCATTERED AFTERNOON STORMS CLOSE TO THE COAST WITH A 30 PERCENT
CHANCE THERE. OTHERWISE...JUST ISOLATED STORMS WITH A 20 PERCENT
CHANCE OF RAIN EACH AFTERNOON.

&&

.AVIATION...VFR CONDITIONS EXPECTED NEXT 24 HOURS.

&&

.MARINE...WINDS AND SEAS WILL REMAIN LIGHT UNDER HIGH PRESSURE WITH
A PREDOMINANT EASTERLY DIRECTION...BUT WILL HAVE A SEA BREEZE
DEVELOP NEAR THE COAST EACH AFTERNOON.

&&

.FIRE WEATHER...HAVE ISSUED A RED FLAG WARNING FOR ALL COUNTIES
EXCEPT PINELLAS AND ALONG THE COAST AS EXPECT TO SEE ANOTHER
AFTERNOON OF 4-6 HOURS OF CRITICAL HUMIDITIES. MOISTURE SHOULD
INCREASE FOR TUESDAY AFTERNOON AS THE BOUNDARY SETTLES INTO THE
AREA AND ATTM DO NOT EXPECT CRITICAL HUMIDITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  91  72  90  72 /  10  10  20  20
FMY  94  70  92  69 /  10  10  20  20
GIF  96  70  92  70 /  10  10  20  20
SRQ  90  70  89  69 /  10  10  20  20
BKV  93  63  90  65 /  10  10  20  20
SPG  89  72  88  73 /  10  10  20  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
     EVENING FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
     HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-POLK-SARASOTA-
     SUMTER.

GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...63/JILLSON
Hazardous weather outlook, May 11, 4:58 AM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
458 AM EDT MON MAY 11 2009

FLZ039-042-043-048>052-055>057-060>062-065-111400-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
458 AM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
VERY WARM TEMPERATURES AND DRY AIR WILL COMBINE TO PRODUCE SEVERAL
HOURS OF RELATIVE HUMIDITIES BELOW 35 PERCENT OVER MUCH OF THE
AREA THIS AFTERNOON. THIS WILL ALLOW FOR THE RAPID SPREAD OF
WILDFIRES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON AND EVENING AS A WEAK FRONTAL BOUNDARY SETTLES INTO
NORTHERN FLORIDA AND COMBINES WITH AFTERNOON HEATING AND THE SEA
BREEZE. ISOLATED STORMS WILL THEN BE POSSIBLE EACH AFTERNOON ALONG
THE SEA BREEZE BOUNDARY. THUNDERSTORMS WILL BRING BRIEF PERIODS OF
HEAVY RAIN...DEADLY LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:49 PM EDTSpecial Weather StatementTBWHighlands26 min

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.